Neosporin and bacitracin can cause a rash after contacting with your skin — this rash is suitably called allergic contact dermatitis. In fact, neomycin (found in Neosporin) was named the contact allergen of the year in 2010 and bacitracin was the contact allergen of the year in 2003 (named by the American Contact Dermatitis Society). The most well known contact allergen is probably poison ivy. After performing biopsies and excision, we usually tell people to keep their wounds covered with plain old vaseline instead of Neosporin (a combination of bacitracin, neomycin, and polymyxin B,) or bacitracin because of this potential rash. While contact dermatitis is not a life-threatening rash, it can cause itching, discomfort and can mimic an infection because of the surrounding redness. Some clues to whether you have this type of rash is whether you used either product before the rash started, and whether the areas affected correspond to the areas that you placed the product. If you suspect that you’re having an allergic reaction to one of these products, stop using it! If it’s a bad rash, your doctor might prescribe another cream to place on top of the rash to help it go away faster and decrease any itching. In general though, if you develop a rash, redness or weeping around a wound, let your doctor know because you don’t want to miss an infection.

Contact dermatitis to bandaging materials.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>